Maine, 2014Hail and Damaging Winds in Maine, July 2, 2014
July 2, 2014 · NWS CAR · 17 events in 2 counties and zones
Very warm temperatures occurred during the 2nd in advance of a slow moving cold front. Severe thunderstorms developed during the mid afternoon hours of the 2nd and continued into the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very warm temperatures occurred during the 2nd in advance of a slow moving cold front. Severe thunderstorms developed during the mid afternoon hours of the 2nd and continued into the evening. The thunderstorms were most concentrated in an area extending from Piscataquis county...across northern and central portions of Penobscot county...to eastern Aroostook county. The thunderstorms produced damaging winds along with isolated large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 2, 2:34 PM EST, 6 minutes earlier.
Area forecast discussion, Jul 2, 2:34 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
334 PM EDT WED JUL 2 2014
.SYNOPSIS...
WARM AND HUMID CONDITIONS WILL REMAIN ACROSS THE REGION THROUGH
THURSDAY. A SLOW MOVING COLD FRONT WILL BEGIN TO APPROACH LATE
TONIGHT...THEN VERY SLOWLY CROSS THE REGION FRIDAY NIGHT. ARTHUR
WILL MOVE IN THE DIRECTION OF EASTERN NOVA SCOTIA FROM THE OPEN
ATLANTIC BY SATURDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
LATEST RADAR SHOWS INITIAL STRONG TSTMS MOVING INTO THE W CNTRL
PTNS OF THE FA FROM WRN ME. LATEST BUFKIT SOUNDINGS/LAPS DATA
SUGGESTS MIXED MODE CNVCTV CELL TYPES INTO THE ERLY EVE...WITH
HIGH WIND THE PRIMARY THREAT AND LARGE HAIL SECONDARY (HIGH FZL
WORKING AGAINST LARGE HAIL IN THE ABSENCE OF MESO-CYCLONE
ROTATION).
WILL KEEP ENHANCED TSTM WORDING THRU THE ENTIRE EVE. OTHERWISE...
ACTIVITY WILL WIND DOWN LATE TNGT.
ANOTHER ROUND OF CNVCTN FEATURING MORE IN THE WAY OF HVY RNFL CAN
BE XPCTD THU AFTN...WITH ISOLD SVR WIND AND HAIL STILL POSSIBLE.
OVRNGT LOWS WILL BE WARM AGAIN...BUT LIKELY NOT AS WARM AS LAST
NGT OVR MUCH OF THE AREA DUE TO THE POTENTIAL OF CONVECTIVELY
COOLED AIR. HI TEMPS THU SHOULD ALSO BE SEVERAL DEG COOLER ACROSS
THE FA THAN TDY DUE TO GREATER CLD CVR AND SLIGHTLY COOLER 925-850MB
TEMPS.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
FOR THURSDAY NIGHT...CONVECTION WILL CONTINUE INTO THE EVENING FOR
NORTHERN MAINE ALONG THE STALLED FRONTAL BOUNDARY. WITH PWATS
NEARING 2 INCHES...DEW POINTS NEAR 70F...A DEEP WARM CLOUD LAYER
AND THE POSSIBILITY OF CELLS TRAINING ALONG THE STALLED
FRONT...FLASH FLOODING REMAINS A CONCERN. EVEN THOUGH AFTERNOON
CONVECTION WILL DIMINISH IN THE EVENING...HEAVY SHOWERS COULD
RENEW AFTER MIDNIGHT AS A LOW PRESSURE MOVES NORTHEAST ALONG THE
STAGNANT FRONT. THIS LOW WILL BE STRENGTHENED BY AN APPROACHING
UPPER TROUGH FROM THE GREAT LAKES REGION. THE BIGGEST AREA OF
CONCERN FOR HEAVY RAINFALL WILL IN THE CROWN OF MAINE. SMALL
STREAMS AND NORMALLY SUSCEPTIBLE TOWNS SUCH AS VAN BUREN COULD BE
IMPACTED RATHER THAN MAIN STEM RIVERS. LOWS ON THURSDAY NIGHT WILL
BE IN THE LOW TO MID 60S FOR MOST LOCATIONS.
ON FRIDAY...THE FRONT REMAINS STALLED OVER THE FORECAST AREA.
CLOUDS AND SHOWERS WILL LINGER OVER THE AREA BUT WHETHER THERE CAN
BE ENOUGH HEATING TO GENERATE STRONG CONVECTION REMAINS IN DOUBT.
THE UPPER LEVEL TROUGH STAYS WEST AND WILL PROVIDE LIFT. THE
BIGGEST RISK FOR THUNDERSTORMS SHIFTS SOUTHWARD TO SOUTH OF HOULTON TO
INCLUDE BANGOR AFTER MORNING CLOUDS BURN OFF. ADDED A CHANCE OF
THUNDERSTORMS FOR MUCH OF SOUTHERN AROOSTOOK AND INTERIOR DOWN
EAST IN THE AFTERNOON...BUT THERE ARE NOT ANY CLEAR INDICATIONS OF
SEVERE POTENTIAL AT THIS TIME. TEMPERATURES WILL BE COOLER WITH
READINGS IN THE MID 70S...EXCEPT A FEW 80F READINGS POSSIBLE FOR
INTERIOR DOWN EAST.
TS ARTHUR RIDES NORTH ALONG THE FRONT FRIDAY NIGHT AND SEEMS
POISED TO BRING SOME HEAVY RAINFALL TO DOWN EAST...ESPECIALLY
ALONG THE COAST ON FRIDAY NIGHT. LOWS WILL BE IN THE UPPER 50S TO
LOW 60S.
MOST GUIDANCE IS INDICATING THAT THE FRONT MOVES CLEANLY THROUGH
THE FORECAST AREA BY SATURDAY MORNING WITH THE POSSIBLE EXCEPTION OF
COASTAL WASHINGTON AND HANCOCK COUNTIES...DEPENDING ON THE TRACK
OF TS ARTHUR. HIGHS WILL BE MUCH COOLER IN THE UPPER 60S TO LOW 70S
WITH LOWER HUMIDITY AND SUNSHINE LIKELY EXCEPT PERHAPS WASHINGTON
COUNTY.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
TS ARTHUR DEPARTS THE REGION BY SATURDAY NIGHT WITH ONLY LINGERING
SHOWERS MAINLY DOWNEAST...ENDING QUICKLY AS SURFACE RIDGING
BUILDS IN UNDER ZONAL FLOW ALOFT. NEXT WEAK AND SLOW MOVING
FRONTAL SYSTEM APPROACHES BY LATE MONDAY/EARLY TUESDAY AND BECOMES
NEARLY STATIONARY OVER STATE FOR A RETURN TO WARMER/MORE HUMID
CONDITIONS...ALBEIT NOT TO THE CURRENT CONDITIONS...WITH CHANCE
OF SHOWERS THROUGH THE DAY TUESDAY AND WEDNESDAY WITH POSSIBLE TS
IN THE AFTERNOONS. A REINFORCED FRONT BEGINS TO SWING ACROSS THE
REGION THURSDAY. LOADED EXTENDED SUPERBLEND AND ONLY SIGNIFICANT
CHANGES WERE TO BUMP UP POPS A BIT LATE IN THE PERIOD.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
NEAR TERM: MSLY VFR THIS EVE ACROSS THE TAF SITES...XCPT BRIEFLY
MVFR OR IFR IN HEAVIER SHWRS/TSTMS. NRN TAF SITES SHOULD THEN
BECOME MVFR AND DOWNEAST SITES IFR LATE TNGT INTO ERLY THU MORN
IN SC/ST AND PATCHY FOG. ALL SITES SHOULD THEN BECOME VFR THU MORN
WITH MVFR CLGS AND VSBYS POSSIBLE IN SHWRS AND TSTMS THU AFTN.
SHORT TERM: EMBEDDED THUNDERSTORMS ARE EXPECTED THURSDAY NIGHT
WITH TOPS TO FL350. IFR IN FOG AND STRATUS WILL SPREAD NORTH FROM
BHB OVERNIGHT...COVERING ALL SITES BY LATE NIGHT. THIS WILL SLOWLY LIFT
TO MVFR AND VFR IN THE AFTERNOON. IFR RETURNS IN THE EVENING UNTIL
THE COLD FRONT CLEARS IT OUT LATE FRIDAY NIGHT. SATURDAY WILL BE
VFR OUTSIDE OF PERHAPS WASHINGTON COUNTY.
&&
.MARINE...
NEAR TERM: WILL KEEP HAZ SEAS SCA FOR OUTER MZS GOING INTO THU
MORN. WVS SHOULD THEN SUBSIDE BLO SCA WV HTS EVEN OVR THE OUTER
MZS THU AFTN.
SHORT TERM: AN SCA FOR HAZARDOUS SEAS WILL LIKELY BE REQUIRED FOR
SATURDAY DUE TO TS ARTHUR. A SOUTH SWELL COULD REACH AROUND 9 FEET
OR MORE.
&&
.HYDROLOGY...
URBAN AND SMALL STREAM FLASH FLOODING IS A CONCERN DUE TO HEAVY
THUNDERSTORMS WITH A SLOW MOVING COLD FRONT THAT WILL SLOWLY CROSS
THE REGION TONIGHT INTO FRIDAY NIGHT. THE HEAVIEST STORMS ARE
LIKELY THIS EVENING THROUGH FRIDAY MORNING. THE HEAVY
THUNDERSTORMS WILL BE FROM PISCATAQUIS COUNTY TOWARDS NORTHEASTERN AROOSTOOK
TODAY. THE AREA OF MOST INTENSE CONVECTION WILL TEND TO SHIFT
NORTH FOR THURSDAY AND THURSDAY NIGHT TOWARDS NORTHERN AROOSTOOK.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 AM EDT
THURSDAY FOR ANZ050-051.
&&
NEAR TERM...VJN
SHORT TERM...MCW
LONG TERM...PJR
AVIATION...VJN/MCW
MARINE...VJN/MCW
HYDROLOGY...MCWHazardous weather outlook, Jul 2, 1:00 PM EST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
200 PM EDT WED JUL 2 2014
MEZ001-002-004>006-010-011-015>017-029>032-031800-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN PISCATAQUIS-
NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
200 PM EDT WED JUL 2 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND SOUTHEAST MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ003-031800-
NORTHERN SOMERSET-
200 PM EDT WED JUL 2 2014
...SEVERE THUNDERSTORM WATCH 386 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050>052-031800-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
200 PM EDT WED JUL 2 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Piscataquis
- When
- July 2, 2:40 PM EST
- Where
- Piscataquis County, Blanchard
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Post Office
- Coordinates
- 45.270, -69.580
Trees were toppled along Blanchard Road by wind gusts estimated at 60 mph. The time is estimated.
Thunderstorm Wind, Piscataquis
- When
- July 2, 3:25 PM EST
- Where
- Piscataquis County, Guilford
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.170, -69.380
Trees were toppled in Guilford by wind gusts estimated at 60 mph.
Thunderstorm Wind, Piscataquis
- When
- July 2, 3:42 PM EST
- Where
- Piscataquis County, 0.69 mi N of Abbot Vlg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.190, -69.450
Trees were toppled in Abbot by wind gusts estimated at 60 mph. The time is estimated.
Thunderstorm Wind, Piscataquis
- When
- July 2, 3:48 PM EST
- Where
- Piscataquis County, Dover Foxcroft
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.180, -69.230
Numerous trees and power lines were toppled in Dover-Foxcroft by wind gusts estimated at 60 mph.
Thunderstorm Wind, Piscataquis
- When
- July 2, 4:14 PM EST
- Where
- Piscataquis County, Sebec
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.270, -69.120
Trees were toppled in Sebec by wind gusts estimated at 60 mph.
Thunderstorm Wind, Piscataquis
- When
- July 2, 4:17 PM EST
- Where
- Piscataquis County, Greenville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.470, -69.600
Trees were toppled in Greenville by wind gusts estimated at 60 mph.
Thunderstorm Wind, Aroostook
- When
- July 2, 4:55 PM EST
- Where
- Aroostook County, 1.68 mi SW of Dyer Brook
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.060, -68.200
Trees were toppled by wind gusts estimated at 60 mph. The time is estimated.
Thunderstorm Wind, Aroostook
- When
- July 2, 5:05 PM EST
- Where
- Aroostook County, 2.5 mi WNW of Linneus
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 46.040, -68.020
Large trees were toppled along Drews Mill Road by wind gusts estimated at 60 mph. The time is estimated.
Thunderstorm Wind, Aroostook
- When
- July 2, 5:05 PM EST
- Where
- Aroostook County, 1.5 mi NNW of Linneus
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 46.050, -67.983
Trees were toppled along New Limerick Road by wind gusts estimated at 60 mph. The time is estimated.
Thunderstorm Wind, Aroostook
- When
- July 2, 5:05 PM EST
- Where
- Aroostook County, 3.43 mi WNW of Linneus
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 46.040, -68.040
Large trees were toppled along South Oakfield Road by wind gusts estimated at 60 mph. The time is estimated.
Thunderstorm Wind, Aroostook
- When
- July 2, 5:07 PM EST
- Where
- Aroostook County, 1.95 mi S of New Limerick
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 46.072, -67.945
Trees were toppled along Burton Road by wind gusts estimated at 60 mph. The time is estimated.
Thunderstorm Wind, Aroostook
- When
- July 2, 5:10 PM EST
- Where
- Aroostook County, 2.03 mi WNW of Hodgdon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 46.064, -67.908
Trees were toppled along Somerville Road by wind gusts estimated at 60 mph. The time is estimated.
Thunderstorm Wind, Aroostook
- When
- July 2, 5:10 PM EST
- Where
- Aroostook County, 2.28 mi WNW of Hodgdon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 46.066, -67.911
Trees were toppled along Benn Hill Road by wind gusts estimated at 60 mph. The time is estimated.
Thunderstorm Wind, Aroostook
- When
- July 2, 5:10 PM EST
- Where
- Aroostook County, 2.59 mi SSE of New Limerick
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 46.065, -67.932
Trees were toppled along Route 2A by wind gusts estimated at 60 mph. The time is estimated.
Hail, Aroostook
- When
- July 2, 5:20 PM EST
- Where
- Aroostook County, Mars Hill
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 46.520, -67.870
Thunderstorm Wind, Aroostook
- When
- July 2, 5:20 PM EST
- Where
- Aroostook County, Mars Hill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 46.520, -67.870
Several large trees were toppled in Mars Hill by wind gusts estimated at 60 mph.
Thunderstorm Wind, Aroostook
- When
- July 2, 5:22 PM EST
- Where
- Aroostook County, 0.46 mi SW of Blaine
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.495, -67.877
Trees were toppled along Bubar Road by wind gusts estimated at 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Jersey, July 2, 20141 injured · $1.0 million · 52 kt wind · 16 events
- Hail and Damaging Winds in Pennsylvania, July 2, 20141 injured · $1.0 million · 52 kt wind · 6 events
- Flash Flooding in New York, July 2, 2014$330,000 · 4 events
- Flash Flood and Heavy Rain in New Mexico, July 2, 2014$250,000 · 5 events
- Flash Flooding and Hail in New York, July 2, 20143 injured · $15,000 · 1.5 in hail · 36 events
- Damaging Winds and Lightning Strike in Massachusetts, July 2, 2014$91,000 · 50 kt wind · 13 events
- Lightning Strike in Vermont, July 2, 20147 injured · 1 event
- Damaging Wind in Texas, July 2, 2014$125,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Virginia, July 2, 2014$36,000 · 1 in hail · 24 events
- Flash Flooding in Maine, July 2, 2014$100,000 · 2 events
- Hail and Damaging Winds in Mississippi, July 2, 2014$51,000 · 1.5 in hail · 15 events
- Damaging Winds and Lightning Strike in New Hampshire, July 2, 2014$65,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534303, 534305, 534310, 534306, 534307, 534309, 534335, 534314, 534316, 534338, 534318, 534320, 534328, 534334, 534339, 534340, 534341.